Alert archive / New York / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 93, NWS Buffalo, NY

August 22, 2009Wayne County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 22, 2009, 6:48 PM EDT for Wayne County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2009, 6:48 PM EDT (22:48 UTC)
Expired
Aug 22, 2009, 7:15 PM EDT
In force
27 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Wayne County, NY

The radar

The Buffalo radar (KBUF), 131 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 222248
SVRBUF
NYC117-222330-
/O.NEW.KBUF.SV.W.0093.090822T2248Z-090822T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
648 PM EDT SAT AUG 22 2009

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN WESTERN NEW YORK

* UNTIL 730 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES WEST OF
  SODUS...OR 9 MILES EAST OF WEBSTER...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PULTNEYVILLE BY 700 PM EDT...
  SODUS BY 720 PM EDT...
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING


LAT...LON 4329 7707 4328 7702 4324 7699 4321 7732
      4328 7737 4329 7734 4328 7726 4330 7722
      4330 7715
TIME...MOT...LOC 2247Z 254DEG 13KT 4325 7725

$$

HITCHCOCK
2 follow-up statements
000 
WWUS51 KBUF 222307
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
707 PM EDT SAT AUG 22 2009

NYC117-222330-
/O.CON.KBUF.SV.W.0093.000000T0000Z-090822T2330Z/
WAYNE NY-
707 PM EDT SAT AUG 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT 
FOR NORTHWEST WAYNE COUNTY...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PULTNEYVILLE...OR 13 MILES EAST OF WEBSTER...MOVING EAST
AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WAYNE COUNTY BETWEEN PULTNEYVILLE AND SODUS THROUGH 720 PM   
  EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4329 7707 4328 7702 4326 7700 4324 7719
      4330 7722 4330 7715
TIME...MOT...LOC 2307Z 254DEG 13KT 4328 7716

$$

HITCHCOCK
000 
WWUS51 KBUF 222315
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
715 PM EDT SAT AUG 22 2009

NYC117-222325-
/O.CAN.KBUF.SV.W.0093.000000T0000Z-090822T2330Z/
WAYNE NY-
715 PM EDT SAT AUG 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST WAYNE COUNTY IS 
CANCELLED...

AT 715 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO 
THE NATIONAL WEATHER SERVICE IN BUFFALO.

LAT...LON 4329 7707 4328 7702 4326 7700 4324 7719
      4330 7722 4330 7715
TIME...MOT...LOC 2315Z 254DEG 13KT 4329 7712

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:44 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 22, 3:44 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EDT SAT AUG 22 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL CONTINUE ACROSS THE REGION THIS EVENING AND
THEN STALL OVER EASTERN NEW YORK. AN UPPER LEVEL LOW WILL REMAIN
ACROSS THE LOWER LAKES THROUGH SUNDAY AND BRING THE RISK OF A FEW
SHOWERS. HIGH PRESSURE WILL THEN BUILD IN EARLY NEXT WEEK FOR DRY
AND WARMER WEATHER FROM MONDAY INTO WEDNESDAY BEFORE ANOTHER COLD
CROSSES WEDNESDAY AND WEDNESDAY NIGHT. MUCH COOLER AIR WILL FOLLOW
THIS FRONT TO END THE WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE MAIN WEATHER FACTOR DURING THIS NEAR TERM PERIOD WILL BE AN
UPPER LEVEL TROUGH AXIS EXTENDING FROM NEAR LAKE HURON TO THE OHIO
VALLEY AS OF MID AFTERNOON. THIS FEATURE HAS ALREADY PRODUCED
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE WESTERN END OF
NEW YORK STATE AND NEARBY SOUTHERN ONTARIO DURING THE AFTERNOON. WE
EXPECT THAT THERE WILL BE A DECREASE IN ACTIVITY AFTER DARK WITH THE
LOSS OF DIURNAL HEATING. WE WILL CARRY CHANCE POPS THROUGH THE
NIGHT...LIKELY FOR AWHILE FOR THE FAR EASTERN ZONES AS AN IMPULSE
EAST OF THE ABOVE MENTION TROUGH RIDES NORTHWARD UP THE SPINE OF THE
APPALACHIANS.

DURING THE DAY SUNDAY WE WILL HAVE SCATTERED CONVECTION ONCE AGAIN
AS THE UPPER TROUGH CONTINUES TO SETTLE ACROSS OUR REGION. IT WIL
PROBABLY BE JUST SHOWERS BUT THUNDER CANNOT BE TOTALLY RULED OUT.
WITH A COLD POOL ALOFT WE ALSO HAD TO MENTION A CHANCE OF
WATERSPOUTS ACROSS LAKE ERIE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL LIFT OUT TO THE COAST SUNDAY NIGHT AS
HIGH PRESSURE BEGINS TO RIDGE ACROSS THE LOWER GREAT LAKES. THE
RIDGE WILL DOMINATE OUR WEATHER THROUGH TUESDAY NIGHT WITH DRY
CONDITIONS. TEMPERATURES WILL REBOUND TO THE SEASONABLE UPPER 70S ON
MONDAY AND A FEW DEGREES WARMER ON TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS HIGH PRESSURE MOVES OFF THE ATLANTIC COAST ON WEDNESDAY A COLD
FRONT WILL APPROACH FROM THE UPPER GREAT LAKES AND BRING THE THREAT
OF SHOWERS/TSTMS DURING WEDNESDAY AND WEDNESDAY NIGHT.

COOLER AIR WILL FOLLOW THE FRONT THURSDAY...WITH H85 TEMPS COOLING
TO BETWEEN 6 AND 10C. A NORTHEAST BREEZE CIRCULATING OUT OF A
SOUTHERN ONTARIO HIGH WILL KEEP TEMPERATURES IN THE LOWER 70S
THURSDAY IN SPITE OF AN ANTICIPATED INCREASE IN SUNSHINE. EXPECT
MORE SUNSHINE ON FRIDAY...BUT THE COOL NORTHEAST WILL PREVAIL.

IN TERMS OF NIGHTTIME TEMPERATURES...THURSDAY NIGHT WILL LIKELY BE
THE COOLEST OF THE SEASON SO FAR WITH MOST INLAND AREAS DIPPING INTO
THE 40S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL BE THE RULE THE REST OF THE DAYLIGHT HOURS BUT
FIRING CONVECTION WILL REDUCE CONDITIONS TO MVFR AND IFR IN
SHOWERS AND THUNDERSTORMS. CONVECTION WILL GENERALLY END A COUPLE
OF HOURS AFTER DARK. LIGHT WINDS AND LOW LEVEL MOISTURE IS
EXPECTED TO LEAD TO IFR CIGS AFTER FROM 09Z-12Z AFTER WHICH VFR
WILL BE THE RULE AGAIN.

OUTLOOK... SUNDAY AFTERNOON...MAINLY VFR WITH CHC SHRA.
MONDAY AND TUESDAY...VFR.
WEDNESDAY AND THURSDAY...VFR WITH SCATTERED SHRA/TSRA.

&&

.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BRING GUSTY
WINDS THROUGH THIS EVENING. CONDITIONS BECOME FAVORABLE FOR POSSIBLE
WATERSPOUTS LATE TONIGHT AND SUNDAY ON THE LAKE ERIE NEARSHORES.

A RIDGE OF HIGH PRESSURE WITH GENERALLY LIGHT WINDS WILL BUILD
ACROSS THE LAKES THROUGH THE FIRST HALF OF THE WEEK. AN APPROACHING
COLD FRONT WILL RESULT IN FRESHENING SOUTHWEST WINDS TUESDAY NIGHT
AND WEDNESDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...SAGE
SHORT TERM...LEVAN
LONG TERM...LEVAN/TJP
AVIATION...LEVAN/SAGE
MARINE...LEVAN
Hazardous weather outlook, Aug 22, 5:09 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
509 AM EDT SAT AUG 22 2009

NYZ001>008-010>014-019>021-085-230915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
509 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
509 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 22, 4:49 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
449 PM EDT SAT AUG 22 2009

NYZ003-222145-
MONROE NY-
449 PM EDT SAT AUG 22 2009

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BROCKPORT TO CHURCHVILLE...AND
  MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SPENCERPORT AT 505 PM EDT...
  HILTON AT 515 PM EDT...
  BRADDOCK BAY AT 530 PM EDT...
  GREECE AT 535 PM EDT...
  HENRIETTA AT 545 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

JJP
Local storm report, Aug 22, 5:30 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
530 PM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 W SPENCERPORT         43.19N 77.85W
08/22/2009  E0.75 INCH       MONROE             NY   PUBLIC

&&

JPACE
Special weather statement, Aug 22, 5:44 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
544 PM EDT SAT AUG 22 2009

NYZ003-222245-
MONROE-
INCLUDING THE CITY OF...ROCHESTER
544 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS CONTINUE FOR PORTIONS OF THE COUNTY....

AT 545 PM, AN AREA OF THUNDERSTORMS CONTINUED MOVING NORTHEAST
ACROSS THE NORTHERN HALF OF MONROE COUNTY. THE LEADING EDGE OF THE
ACTIVITY STRETCHED FROM ROCHESTER, NORTH TO IRONDEQUOIT, THEN OUT
OVER LAKE ONTARIO. THUNDERSTORMS SHOULD BE NEAR IRONDEQUOIT BAY
AROUND 555 PM, AND NEAR WEBSTER AROUND 615 PM, AS THE AREA PASSES
ACROSS THE NORTHEAST CORNER OF THE COUNTY. TORRENTIAL DOWNPOURS,
GUSTY WIND, AND HAIL ARE LIKELY FOR MANY LOCATIONS IN THE PATH OF
THIS ACTIVITY. BE ON THE ALERT FOR PONDING ON ROADS, AND POSSIBLY
SOME AREAS OF POOR DRAINAGE FLOODING, AS A QUICK 1/2 TO 1 INCH OF
RAINFALL IS POSSIBLE.

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:24 AM EDTSpecial Marine WarningBUF66 min
Aug 22, 12:17 PM EDTSpecial Marine WarningBUF58 min
Aug 22, 4:53 PM EDTSevere Thunderstorm WarningBUFMonroe33 min
Aug 22, 5:55 PM EDTAreal Flood AdvisoryBUFChautauqua106 min
Aug 22, 6:36 PM EDTSpecial Marine WarningBUF54 min

Nearby

Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.